Alert archive / Indiana / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 98, NWS Indianapolis, IN

July 23, 2022Carroll County, Howard County, Tippecanoe County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 23, 2022, 8:40 AM EDT for Carroll County, Howard County, Tippecanoe County, Indiana. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2022, 8:40 AM EDT (12:40 UTC)
Expired
Jul 23, 2022, 9:30 AM EDT
In force
50 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Carroll County, IN, Howard County, IN, Tippecanoe County, IN

The radar

The Indianapolis radar (KIND), 101 km from the middle of the area, began a volume at 12:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 9:13 AM EDTTSTM WND DMG3 Wsw Kokomo, INREPORT FROM MPING: 1-INCH TREE LIMBS BROKEN; SHINGLES BLOWN OFF.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 23, 7:10 AM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 0.7 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2022-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1795 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2022-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1795 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
1926 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

930 
WUUS53 KIND 231240
SVRIND
INC015-067-157-231330-
/O.NEW.KIND.SV.W.0098.220723T1240Z-220723T1330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
840 AM EDT Sat Jul 23 2022

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Carroll County in north central Indiana...
  Northern Tippecanoe County in west central Indiana...
  Northern Howard County in central Indiana...

* Until 930 AM EDT.

* At 839 AM EDT, a severe thunderstorm was located 7 miles east of
  Monticello, moving southeast at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Camden around 850 AM EDT.

Other locations in the path of this severe thunderstorm include
Kokomo.

This includes Interstate 65 between mile markers 175 and 184.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4069 8652 4069 8637 4056 8637 4056 8590
      4054 8586 4043 8620 4043 8670 4047 8695
      4056 8710 4056 8677 4070 8676 4074 8665
      4074 8653
TIME...MOT...LOC 1239Z 299DEG 40KT 4073 8661 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Puma
3 follow-up statements
757 
WWUS53 KIND 231259
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
859 AM EDT Sat Jul 23 2022

INC015-067-157-231330-
/O.CON.KIND.SV.W.0098.000000T0000Z-220723T1330Z/
Carroll IN-Tippecanoe IN-Howard IN-
859 AM EDT Sat Jul 23 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 AM EDT
FOR CARROLL...NORTHERN TIPPECANOE AND NORTHERN HOWARD COUNTIES...

At 859 AM EDT, a severe thunderstorm was located 11 miles east of
Delphi, or 13 miles south of Logansport, moving southeast at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
  Burlington and Kokomo.

This includes Interstate 65 between mile markers 175 and 184.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4069 8652 4069 8637 4056 8637 4056 8590
      4054 8586 4043 8620 4043 8670 4047 8695
      4056 8710 4056 8677 4070 8676 4074 8665
      4074 8653
TIME...MOT...LOC 1259Z 303DEG 26KT 4056 8644 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Puma
029 
WWUS53 KIND 231314
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
914 AM EDT Sat Jul 23 2022

INC015-067-157-231330-
/O.CON.KIND.SV.W.0098.000000T0000Z-220723T1330Z/
Carroll IN-Tippecanoe IN-Howard IN-
914 AM EDT Sat Jul 23 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 AM EDT
FOR CARROLL...NORTHERN TIPPECANOE AND NORTHERN HOWARD COUNTIES...

At 913 AM EDT, a severe thunderstorm was located 7 miles west of
Kokomo, moving southeast at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Kokomo, West Lafayette, Delphi, Flora, Battle Ground, Camden,
Burlington and Yeoman.

This includes Interstate 65 between mile markers 175 and 184.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4069 8652 4069 8637 4056 8637 4056 8590
      4054 8586 4043 8620 4043 8670 4047 8695
      4056 8710 4056 8677 4070 8676 4074 8665
      4074 8653
TIME...MOT...LOC 1313Z 302DEG 38KT 4045 8627 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Puma
531 
WWUS53 KIND 231327
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
927 AM EDT Sat Jul 23 2022

INC015-067-157-231337-
/O.EXP.KIND.SV.W.0098.000000T0000Z-220723T1330Z/
Carroll IN-Tippecanoe IN-Howard IN-
927 AM EDT Sat Jul 23 2022

...THE SEVERE THUNDERSTORM WARNING FOR CARROLL...NORTHERN TIPPECANOE
AND NORTHERN HOWARD COUNTIES WILL EXPIRE AT 930 AM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 200 PM EDT for
central and north central Indiana.

LAT...LON 4069 8652 4069 8637 4056 8637 4056 8590
      4054 8586 4043 8620 4043 8670 4047 8695
      4056 8710 4056 8677 4070 8676 4074 8665
      4074 8653
TIME...MOT...LOC 1327Z 299DEG 40KT 4038 8610 

$$

Puma

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 7:40 AM EDT, 1 hour earlier.

Area forecast discussion, Jul 23, 7:40 AM EDT, 1 hour before
Area Forecast Discussion
National Weather Service Indianapolis IN
740 AM EDT Sat Jul 23 2022

.Forecast Update...
Issued at 740 AM EDT Sat Jul 23 2022

...Severe Thunderstorm watch until 18z for portions of north central
Indiana...

...Heat Advisory in effect today across portions of Central
Indiana...

An MCS developed across northern IL/IN overnight and is moving ESE
this morning. Latest trends suggest this MCS may move far enough
south to impact portions of north central Indiana. ACARS soundings
show strong low level inhibition remains across the region which
could limit the damaging wind potential. Although if the MCS were to
make it into northern parts of the CWA, moderate MUCAPE and 30-35kts
of 0-6km bulk shear would support an isolated damaging wind/severe
hail threat.

Hot and humid conditions are likely today as temperatures rise into
the low to mid 90s. Dewpoints in the 70s will make it feel rather
uncomfortable with heat indices approaching 105 degrees, especially
across southwest portions of central Indiana. Make sure to drink
plenty of water and take breaks when needed.

&&

.Short Term...(Today through Sunday)
Issued at 259 AM EDT Sat Jul 23 2022

A shortwave trough is approaching the region this morning. This
shortwave along with a 30-35kt LLJ has aided in the development of
thunderstorm clusters from Eastern Iowa to southern Michigan. The
bulk of the convection developing overnight should remain north of
the area. 850-300mb flow, a strong instability gradient over
northern Indiana/southern Michigan, and the strongest 850mb winds
located to our north suggest these storms will mainly stay out of
the CWA. Decided to keep chance POPs north of I-70 this morning due
to some uncertainty with how convection develops over the next few
hours. ACARS soundings show strong low level inhibition across the
area thanks to radiational cooling and subsidence. Due to this, no
severe weather is expected this morning as this strong surface
inhibition would likely limit any damaging wind threat.

Any leftover clouds from potential convection in the morning should
clear out by the afternoon, allowing for temperatures to warm into
the 90s. Sunny skies and moisture advection will allow for further
destabilization and gradually erode the cap. Strong instability,
deep moisture, and a weakening cap through the day may lead to a few
showers and thunderstorms across northern counties this afternoon.
An isolated severe thunderstorm cannot be ruled out with damaging
wind gusts and isolated large hail being the primary hazards. Highs
in the mid 90s with dewpoints in the 70s will lead to hot and
uncomfortable conditions today... especially over southern counties
where heat indices may approach 105F today.

Quiet weather is expected overnight Saturday before another upper
level impulse approaches central Indiana during the latter half of
the day on Sunday. Southerly flow ahead of the approaching system
will limit diurnal cooling Saturday night with lows in the mid 70s.
A cold front associated with the upper level impulse is expected to
produce scattered showers and thunderstorms Sunday afternoon. Strong
instability and 30-40kts of effective bulk shear should support
organized thunderstorms. Strong to severe thunderstorms will be
possible with the potential for damaging wind gusts and isolated
severe hail. Guidance suggest steepening low-level lapse rates and a
40kt LLJ could lead to 25-30mph wind gusts through the day. Look for
another hot and humid day on Sunday before storms move in during the
afternoon.

&&

.Long Term...(Sunday night through Friday)
Issued at 259 AM EDT Sat Jul 23 2022

Highlights:

* Periodic chances for precipitation and possibly thunderstorms
  throughout the extended

* Gradual temperature decrease as a boundary moves through next
  week.

Extended Pattern Overview: Second half of the weekend will feature
the persistent high amplitude ridge over the North Atlantic, which
has continued to bottle-up the mid-lvl shortwave over Hudson Bay for
the past few days. Upstream across the Pac-NW it appears the
development of a ridge is beginning to show-up as 500mb heights will
start to become elevated. Ensemble datasets have been consistent
with minimal noise amongst membership in a amplified ridge over the
AK region early next week.

Mon/Tue the flow in the mid-levels for the Great Lakes/Ohio Valley
will be quasi-zonal, supportive of a somewhat progressive pattern.
This will likely allow the possibility of a frontal boundary to
slide south across Indiana, but then become sluggish along the Ohio
River. With the southern stream atmosphere rather benign, or lack of
any organized systems, this would also indicate the boundary will be
tough to push too far south of the Ohio River.

Wed/Thur the boundary should push back north, as the Hudson Bay
shortwave kicks a lobe of vorticity south into the Western Great
Lakes/Upper Midwest and will help to pull the boundary north as a
warm front across Central Indiana. Simultaneously upstream further
amplification to the ridge is progged to occur. Guidance has been
inconsistent with placement and timing of a surface wave for the
Great Lakes region Wed/Thur, which will dictate timing of the
frontal boundary sliding back south as a cold front later in the
week.

Fri/Sat still appears to be the best days of the extended, with a
quasi-northwest flow to the atmosphere. The North Atlantic block
will relax and allow the Hudson Bay vort max to push east, but this
will allow start to allow the Pac-NW ridge to nudge east as well.
This suggests the weak troughing poised to cover the Ohio
Valley/Great Lakes will be brief, with a return to above seasonal
temps beyond the current extended periods.

Daily Extended Conditions:

Mon/Tue: Frontal boundary will traverse the region, so increased
cloud cover Mon coupled with periodic chances for precipitation and
possibly thunderstorms will keep temps more seasonal in the low/mid
80s. Tue will be a challenge for temps at this range as it will
hinge on placement of the frontal boundary. Ensemble data is still
indicating a higher confidence that the surface ridge will still be
overhead until late Tue. This scenario would indicate one more day
of pleasant conditions with highs in the low 80s with a chance for
precipitation likely late in the day as diffluent flow pushes east.

Wed/Thur: Flow becomes zonal in the mid-levels and with a surface
wave navigating the Great Lakes, which should assist with pulling
the frontal boundary north as a warm front early Wed and a southwest
surface flow. This will bring warm/humid conditions back to Central
Indiana along with periodic chances for precipitation and possibly
thunderstorms. While the current setup would support temps
moderating back to the upper 80s perhaps around 90 Wed/Thur, given
the abundance of cloud shielding and periodic chances for
precipitation, it's conceivable to think enough shielding could keep
temps down in the mid 80s for a longer period.

Fri/Sat: With a more progressive pattern late in the week, this
should usher in diffluent flow to the region and a period of
cooler/dry conditions. Current data and forecast would suggest temps
will be peaking around 80 to the low 80s. But this will be short-
lived as the height rises upstream will be knocking on the doorstep
of the region late in the extended.

&&

.Aviation...(12Z TAF Issuance)
Issued at 639 AM EDT Sat Jul 23 2022

Impacts:

* VFR Conditions are expected this TAF period.
* Very Low Confidence for an Isolated Thunderstorm after 14Z in the
  vicinity of LAF.

Discussion:

Little overall change since the previous discussion.

Guidance has struggled to handle the complex of showers and
thunderstorms over Northern Illinois and Southern Wisconsin
overnight, so confidence that the current area of precipitation will
continue to progress south towards Central Indiana airfields is low.
The best timing for any thunderstorms appears to be late this
afternoon into the evening hours, although confidence is still low
on timing and placement. With that being said have opted to continue
with no mention in the current TAF about precipitation.

VFR conditions and southerly winds to slightly southwesterly winds
around 7-11kt can be expected.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 1 PM this afternoon to 8 PM EDT this evening
for INZ043>048-051>057-060>065-067>072.

&&

Update...Melo
Short Term...Melo
Long Term...Beach
Aviation...Beach
Hazardous weather outlook, Jul 23, 4:01 AM EDT, 4 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
401 AM EDT Sat Jul 23 2022

INZ021-028>031-035>049-051>057-060>065-067>072-240815-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
401 AM EDT Sat Jul 23 2022

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Isolated thunderstorms are possible today, mainly across northern
portions of central Indiana. An isolated severe storm is possible,
with damaging wind gusts as the primary hazard. Lightning is a threat
in any thunderstorm.

Heat Index values may approach 105 degrees in some areas this
afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Maximum afternoon heat index values of about 100 to 105 degrees are
expected this weekend, and 90 to 100 degrees the rest of the
forecast period.

Thunderstorms will be possible for all or part of the region
Sunday through Friday. Severe storms are possible on Sunday with the
primary hazards being damaging winds and large hail. Lightning is a
threat in any thunderstorm.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 3:54 AM EDTHeat AdvisoryINDBartholomew, Brown, Clay, Daviess, Decatur, Greene and 19 more16 hr
Jul 23, 9:12 AM EDTSevere Thunderstorm WarningINDClinton, Howard, Madison, Tipton48 min
Jul 23, 9:57 AM EDTSevere Thunderstorm WarningINDDelaware, Henry, Randolph33 min
Jul 23, 12:23 PM EDTSpecial Weather StatementINDHoward, Tipton37 min
Jul 23, 1:27 PM EDTSpecial Weather StatementINDCarroll33 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.